Lake Huron, 2016

Marine Thunderstorm Wind in Lake Huron, August 19, 2016

August 19, 2016 · NWS APX · 1 event in 1 county or zone

Strong thunderstorms moved off the coast of northeast lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong thunderstorms moved off the coast of northeast lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 19, 12:23 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 19, 12:23 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
123 PM EDT FRI AUG 19 2016

.UPDATE...
Issued at 1040 AM EDT Fri Aug 19 2016

Decaying convective complex working across Lake Michigan late this
morning, and this trend should continue as it leaves the better
forcing and pushes into Northern Michigan. Still expect to see
scattered showers/storms into western half of the area
(especially I-75 westward) through midday before this activity
dissipates. Tougher question becomes how much additional
shower/storm activity will develop this afternoon. Sunshine over
parts of Eastern Upper and Northeast Lower this morning, and this
is the area where instability will be maximized (1200-1500 j/kg).
Will focus on this area for afternoon development of additional
showers/storms. Severe storms do not appear likely given the
anemic wind fields, but PWAT values of 1.75 inches point toward
locally heavy rainfall potential. High temperatures generally in
the lower to mid 80s, although slightly cooler around
precipitation areas.

&&

.SHORT TERM...(Today and tonight) Issued at 351 AM EDT
Fri Aug 19 2016

...Unsettled weather for the next few days then turning cooler...

High impact weather potential: Periodic thunderstorms and heavy
rainfall through Saturday. Marginal risk for severe storms
Saturday.

Overview: Deepening/closed mid level trough and surface low analyzed
over the Hudson Bay region with a slow moving cold front
stretched down through the upper midwest to secondary low
pressure in western Iowa. Abundant low level moisture/instability
across the plains and midwest is fueling several rounds of
showers/storms from Nebraska into Minnesota, and down through
southern Wisconsin into the lower lakes. Weaker instability axis
extends into upper Michigan where a thin line of fairly benign
showers/storms has been working eastward through the night, driven
by smaller pocket of QG-forcing moving through that area. Quieter
weather down through lower Michigan for the moment.

Today: Tough forecast from a precip/pop/timing standpoint. Right
off the bat will of course have to address narrow line of
showers/storms that will move through eastern upper Michigan and
the tip of the mitt counties this morning. High resolution
guidance suggests this line will weaken over the next several
hours. Will see, but plan to have a period of categorical/likely
pops across that far northern part of the CWA this morning. Given
slow moving line, some locally heavy rainfall is possible.

Meanwhile, surface cold front will lean into eastern upper Michigan
down through Wisconsin as we go through the day, edging deeper
moisture/instability axis into the region. Better instability
forecast to remain down through the midwest/lower lakes region
while better convergence/focus for more widespread showers/storms
remains closer to the front across upper Michigan and down through
Wisconsin. However, with daytime heating, we should be able to
muster upward of 1500 J/KG MLCAPE by this afternoon with the best
low level convergence once again across NE lower. So I think the
best chances for showers/storms through the day will be across
eastern upper (closer to the front) and NE lower Michigan. Severe
weather potential is low although with PWAT values in excess of
1.5 inches and slow moving convection, locally heavy rainfall
remains a good bet.

Tonight: Strong short wave energy digging into Montana this morning
expected to drop into the northern plains by Saturday morning,
beginning the process of developing a strong surface low over Iowa
that will further deepen and swing up through the western Great
Lakes this weekend (dare I say hints of a fall like system). Up
this way, surface front stalls across upper Michigan in response
to deepening wave in the midwest. Not much forcing for us through
most of the night and in fact we develop a bit of subtle upper
level ridging in response to the deepening trough upstream. So
plan on diminishing pops through the evening hours and overnight
as we await arrival of strong wave on Saturday, but will keep at
least slight chance/chance pops going given our warm and soupy
airmass.

.LONG TERM...(Saturday through Thursday)
Issued at 351 AM EDT Fri Aug 19 2016

(8/20)Saturday...The rain is well underway as the sfc low moves up
into the Upper Great Lakes region. The GFS and ECMWF have pretty
close tracks with the rain covering the forecast area. The one thing
to note in difference from last night's forecast is that the track
is a little more north and west. This allows the warm sector to get
into N Lower, just before the cold front moves through late in the
day. A 500 mb jet streak with winds of 45 to 50 knots will move
through while the cold front passes through. So will expect that not
only do we have good instability (MLCAPE ~1000J/kg) but decent
environmental shear (0-6km 43kts). After 00z, the sfc low is out of
the forecast area and the cold front is through as well with the
cold air beginning to push into the region.

(8/21)Sunday...We run into some issues with the rain on Sunday as
mid level dry air begins to push into the region as the 500 mb
trough rotates out of the Upper Great Lakes and into Lower Great
Lakes and New England. Water temperatures over N Lake Michigan are
around 22C with the 850 mb temperatures falling to +6C. With the
lower level (850 mb) moisture still around 70%, there is a chance
for some lake effect rain. have some slight chance pops over the
region from the instability that is set up. However, we lose the
instability overnight as the as the sfc ridge begins to build into
the region and the 500 mb heights rise.

Extended (Monday through Thursday)...As the 500 mb trough moves
out the flow looks to flatten out a bit. A sfc trough/warm front
begins to form up in the Upper Great Lakes. The GFS shows rain,
while the ECMWF is pushing the rain north. The pattern begins to
amplify a bit as the 500 mb ridge builds up again on Tuesday. This
ridge will keep the Upper Great Lakes will stay dry through
Wednesday. the models then diverge a bit with the GFS speeding up
the rain and pushing it through by Thursday, while the ECMWf is
mush slower with the rain not getting out of the region until
Friday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 120 PM EDT Fri Aug 19 2016

Scattered showers and storms will be possible this afternoon into
the early evening hours, with the best chances occurring at APN.
Cigs generally VFR except MVFR around showers/storms.

Tonight, reduced vsbys with mist/fog expected once again later in
the evening and overnight. Shower and thunderstorm chances will
remain low through the night with better chances coming on
Saturday. Widespread rain expected Saturday afternoon with
conditions deteriorating to widespread MVFR with areas of IFR.

&&

.MARINE...
Issued at 351 AM EDT Fri Aug 19 2016

Lighter winds/waves will persist on the lakes through today and
tonight. But a deepening (nearly fall like) storm system is
expected to swing up through the western Great Lakes later
Saturday through Sunday. SW winds will ramp up ahead of the low
later Saturday/Saturday night and Sunday morning, shifting to the
NW later Sunday and Sunday night. Gale force wind gusts will be a
concern later Saturday through Sunday.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...Keysor
SHORT TERM...Adam
LONG TERM...JSL
AVIATION...Keysor
MARINE...Adam
Hazardous weather outlook, Aug 19, 8:07 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
907 AM EDT FRI AUG 19 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-201315-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
907 AM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
TODAY. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA SATURDAY INTO
SATURDAY NIGHT. THERE IS A MARGINAL RISK FOR SEVERE STORMS ON
SATURDAY...WITH STRONG WINDS THE MAIN THREAT. IN ADDITION...LOCALLY
HEAVY RAIN IS EXPECTED...ESPECIALLY IN EASTERN UPPER MICHIGAN.

GALE FORCE WIND GUSTS ARE POSSIBLE ON THE LAKES LATE SATURDAY
INTO MONDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

WEATHER.GOV/GAYLORD

JK

The radar

The NCL Michigan radar (KAPX), 110 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
August 19, 12:55 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 2.47 mi ESE of Presque Isle Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.341, -83.457

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658549.